Alert archive / Alabama / Tornado Warnings in 2009
Tornado Warning 104, NWS Birmingham, AL
NWS Birmingham, AL issued this tornado warning at May 2, 2009, 4:31 PM CDT for Fayette County, Lamar County, Alabama. It was in force for 59 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 2, 2009, 4:31 PM CDT (21:31 UTC)
- Expired
- May 2, 2009, 5:30 PM CDT
- In force
- 59 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Fayette County, AL, Lamar County, AL
The radar
The Columbus AFB radar (KGWX), 36 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 4:49 PM CDT | FUNNEL CLOUD | 4 Se Vernon, AL | NEAR CODY WITH WALL CLOUD |
| May 2, 5:02 PM CDT | HAIL 1 | 3 W Vernon, AL | |
| May 2, 5:03 PM CDT | FUNNEL CLOUD | 3 W Fayette, AL | NEAR MT VERNON HWY 18 |
| May 2, 5:12 PM CDT | TORNADO | 3 Nw Fayette, AL | TORNADO REPORTED BY TWO LAW ENFORCEMENT OFFICERS NEAR COUNTY RD 107 AND HWY 18 |
| May 2, 5:22 PM CDT | TORNADO 0 | 3 Wnw Fayette, AL | A BRIEF TORNADO TOUCHDOWN WAS REPORTED BY TWO LAW ENFORCEMENT OFFICIALS NEAR THE INTERSECTION OF AL-18 AND AL-107...NORTHWEST OF THE CITY OF FAYETTE. A SUBSEQUENT SURVEY OF THE AREA REVEALED NO DISCERNIBLE DAMAGE. |
| May 2, 5:27 PM CDT | TORNADO 0 | 2 S Hightogy, AL | A WEAK TORNADO DAMAGED NUMEROUS TREES ALONG A 2.5 MILE LONG PATH IN A WOODED AREA NEAR THE HIGHTOGY AND KINGVILLE COMMUNITIES. TREES HAD TO BE CLEARED FROM BOTH AL-17 AND CR-20. |
| May 2, 5:30 PM CDT | FUNNEL CLOUD | 5 S Vernon, AL | UNCONFIRMED TORNADO ON HWY 17, SKYWATCHER REPORT |
| May 2, 5:38 PM CDT | TSTM WND GST 0 | 7 Se Vernon, AL | TREES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 41 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 2:55 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.5 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 830 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 507 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KBMX 022131 TORBMX ALC057-075-022230- /O.NEW.KBMX.TO.W.0104.090502T2131Z-090502T2230Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 431 PM CDT SAT MAY 2 2009 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * TORNADO WARNING FOR... WESTERN FAYETTE COUNTY IN WEST CENTRAL ALABAMA... THIS INCLUDES THE CITY OF FAYETTE... SOUTHERN LAMAR COUNTY IN WEST CENTRAL ALABAMA... THIS INCLUDES THE CITY OF VERNON... * UNTIL 530 PM CDT * AT 429 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR VERNON...MOVING EAST AT 20 MPH. * THE TORNADO WILL BE NEAR... BLOOMING GROVE BY 505 PM CDT... BELK BY 510 PM CDT... 6 MILES SOUTH OF BLUFF BY 520 PM CDT... FAYETTE BY 530 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... WHEN A TORNADO WARNING IS ISSUED...IT MEANS THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY ALREADY BE ON THE GROUND... OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING FOR NORTHERN ALABAMA. && LAT...LON 3365 8819 3379 8818 3389 8776 3360 8774 TIME...MOT...LOC 2131Z 265DEG 15KT 3371 8814 $$ 03
2 follow-up statements
000 WWUS54 KBMX 022147 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 447 PM CDT SAT MAY 2 2009 ALC057-075-022230- /O.CON.KBMX.TO.W.0104.000000T0000Z-090502T2230Z/ FAYETTE AL-LAMAR AL- 447 PM CDT SAT MAY 2 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR EAST CENTRAL LAMAR AND WESTERN FAYETTE COUNTIES... AT 446 PM CDT...THE NATIONAL WEATHER SERVICE CONTINUES TO DETECT A TORNADO. THIS TORNADO WAS LOCATED NEAR HIGHTOGY...OR NEAR VERNON... MOVING EAST AT 15 MPH. THE TORNADO WILL BE NEAR... CODY BY 500 PM CDT... BLOOMING GROVE BY 505 PM CDT... BELK BY 510 PM CDT... 7 MILES SOUTH OF BLUFF BY 520 PM CDT... RICHARD ARTHUR FIELD AND FAYETTE BY 530 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING FOR NORTHERN ALABAMA. && LAT...LON 3365 8809 3379 8809 3389 8776 3360 8774 TIME...MOT...LOC 2147Z 265DEG 15KT 3371 8805 $$ 03
000 WWUS54 KBMX 022206 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 506 PM CDT SAT MAY 2 2009 ALC057-075-022230- /O.CON.KBMX.TO.W.0104.000000T0000Z-090502T2230Z/ FAYETTE AL-LAMAR AL- 506 PM CDT SAT MAY 2 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR EAST CENTRAL LAMAR AND WESTERN FAYETTE COUNTIES... AT 505 PM CDT...THE NATIONAL WEATHER SERVICE CONTINUES TO DETECT A TORNADO. THIS TORNADO WAS LOCATED NEAR CODY...OR 8 MILES WEST OF FAYETTE...MOVING EAST AT 15 MPH. THE TORNADO WILL BE NEAR... 7 MILES SOUTH OF BLUFF BY 520 PM CDT... RICHARD ARTHUR FIELD AND FAYETTE BY 530 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING FOR NORTHERN ALABAMA. && LAT...LON 3364 8798 3378 8799 3389 8776 3360 8774 TIME...MOT...LOC 2206Z 265DEG 15KT 3372 8796 $$ 03
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at May 2, 2:53 PM CDT, 1 hour 38 minutes earlier.
Area forecast discussion, May 2, 2:53 PM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 253 PM CDT SAT MAY 2 2009 .DISCUSSION... FAIRLY WET PATTERN WILL REMAIN IN PLACE THROUGH THE FORECAST PERIOD. CURRENTLY TWO SEPARATE BOUNDARIES ARE IN PLACE ACROSS THE SOUTHEAST. THE FIRST...MORE SYNOPTIC SCALE...CONTINUES TO BE THE FRONTAL BOUNDARY TO THE NORTH OF US. LOOKING AT RADAR...ANOTHER MCS HAS DEVELOPED ALONG THAT BOUNDARY AND WILL SLOWLY WORK INTO THE WESTERN PORTIONS OF THE AREA AND THEN SLIDE THROUGH MUCH OF CENTRAL ALABAMA THIS AFTERNOON. AT THE SAME TIME A SECOND...MORE MESOSCALE BOUNDARY HAS SET UP SHOP GENERALLY ALONG AND SOUTH OF AN ANNISTON TO SELMA LINE. HERE SHOWERS AND THUNDERSTORMS WILL CONTINUE TO FIRE UP. BOTH ROUNDS OF SHOWERS AND THUNDERSTORMS WILL HAVE THE POTENTIAL FOR SEVERE WEATHER THIS AFTERNOON. THE MAIN THREATS FOR BOTH OF THESE AREA WILL BE DAMAGING WINDS AND HAIL...ALTHOUGH AN ISOLATED TORNADO CAN NOT BE RULED OUT AS DESCENT SHEAR SPREADS AS FAR SOUTH AS DALLAS COUNTY. ON SUNDAY...THE MAIN FRONTAL BOUNDARY WILL SLOWLY DRIFT SOUTHWARD AND A SURFACE LOW WILL SWING UP AND ALONG THE BOUNDARY. AS THE FRONT MOVES SOUTHWARD DURING THE DAY...SURFACE HEATING SHOULD LEAD TO A QUITE UNSTABLE AIRMASS ACROSS CENTRAL ALABAMA. DAMAGING WINDS AND HAIL WILL BE THE MAIN THREAT...ALTHOUGH ISOLATED TORNADOES CAN NOT BE RULED OUT...ESPECIALLY THE CLOSER TO THE BOUNDARY A STORM FIRES UP. RIGHT NOW...MODELS ARE INDICATING CAPE VALUES TO BE BETWEEN 700 AND 1500 J/KG...LIFTED INDEX VALUES OF -3 TO -5...PW OF 1.5 TO 2 INCHES. THE BIG QUESTION IS GOING TO BE TIMING. MODELS ARE HINTING AT MAYBE SOME ISOLATED ACTIVITY SUNDAY AFTERNOON ACROSS CENTRAL AND SOUTHERN SECTIONS OF THE STATE WITH THE MAIN LINE WORKING INTO NORTHWESTERN SECTIONS BY LATE AFTERNOON. ACTIVITY WILL CONTINUE TO BE ENHANCED THROUGH THE EVENING HOURS AS THE FRONT DRIFTS SOUTH. MAIN CONCERN WITH THIS IS THAT SOME OF THE BETTER LIFT AND CHANCE FOR SEVERE WEATHER WILL BE DURING THE LATE EVENING AND INTO THE OVERNIGHT HOURS. CURRENTLY SPC HAS MOST OF CENTRAL ALABAMA UNDER A SLIGHT RISK...SO STAY TUNED. THE BOUNDARY SLIDES SOUTH BY TUESDAY...BUT THEN A NEW BOUNDARY WORKS IN BY WEDNESDAY AND WILL STALL OUT ACROSS NORTHERN AND CENTRAL ALABAMA. && .AVIATION...18Z TAF DISCUSSION. STILL EXPECTING WIDESPREAD SHOWERS AND STRONGER THUNDERSTORMS TO MOVE INTO THE AREA FROM THE NORTHWEST LATER THIS AFTERNOON FOR THE NORTHERN SITES. EXPECT SOUTHWEST WINDS TO CONTINUE AND A LOWERING OF CEILINGS AND VIS AS SHOWERS MOVE OVERHEAD. LINGERING RAIN AND EMBEDDED THUNDER COULD LAST THROUGH MUCH OF THE EVENING AND OVERNIGHT PERIOD. THE SOUTHERN SITES WILL HAVE JUST ISOLATED SHOWERS AND THUNDERSTORMS THROUGH THE AFTERNOON...BUT ISOLATED SHOWERS WILL LIKELY CONTINUE TO LINGER THROUGH THE EVENING AND OVERNIGHT. CLOUD COVER WILL GENERALLY LOWER THROUGH THE OVERNIGHT AS PERSISTENCE FROM THE PREVIOUS OVERNIGHT OBS INDICATED. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 61 79 60 74 54 / 70 60 80 50 20 ANNISTON 62 81 63 75 56 / 60 50 70 60 30 BIRMINGHAM 66 80 64 75 56 / 60 60 80 50 20 TUSCALOOSA 66 82 63 74 57 / 60 60 80 50 20 CALERA 66 82 64 77 58 / 50 50 70 50 20 AUBURN 63 84 65 80 61 / 30 30 40 70 40 MONTGOMERY 66 86 66 81 60 / 20 30 50 70 30 TROY 64 85 66 82 62 / 20 20 30 60 40 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 07/07/07
Hazardous weather outlook, May 2, 12:15 PM CDT, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1215 PM CDT SAT MAY 2 2009 ALZ011>015-017>050-031715- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1215 PM CDT SAT MAY 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A CHANCE OF STRONG TO SEVERE THUNDERSTORMS AND WIDESPREAD HEAVY RAINFALL AFTER 2 PM ACROSS AREAS ALONG AND NORTH OF A LIVINGSTON...TO CLANTON...TO LAFAYETTE LINE. THE PRIMARY THREAT WILL BE DAMAGING STRAIGHT LINE WINDS AND HAIL. SOUTH OF THIS LINE...EXPECT ISOLATED SEVERE THUNDERSTORMS FROM 2 PM UNTIL 9 PM...WITH THE THREAT OF DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SEVERE THUNDERSTORMS WILL BE POSSIBLE SUNDAY AFTERNOON THROUGH MIDNIGHT SUNDAY NIGHT. THE MAIN THREAT AT THIS TIME IS DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL...BUT ISOLATED TORNADOES CANNOT BE RULED OUT. STRONG THUNDERSTORMS ARE POSSIBLE AGAIN ON MONDAY AS A WEAK COLD FRONT MOVES ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BECOME NECESSARY TODAY AND AGAIN ON SUNDAY AND MONDAY.
In the hours before
Local storm report, May 2, 3:23 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
323 PM CDT SAT MAY 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0321 PM FUNNEL CLOUD HAMILTON 34.14N 87.98W
05/02/2009 MARION AL LAW ENFORCEMENT
CR42 WITH PEA SIZE HAIL IN HAMILTON
&&
MBAERLocal storm report, May 2, 4:12 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
412 PM CDT SAT MAY 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM HAIL 1 N PEARCES MILL 34.14N 87.84W
05/02/2009 E0.88 INCH MARION AL PUBLIC
NICKEL HAIL NEAR HWY 278/253
&&
STEFKOVICHLocal storm report, May 2, 4:30 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
430 PM CDT SAT MAY 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM TSTM WND DMG HAMILTON 34.14N 87.98W
05/02/2009 MARION AL PUBLIC
TREES DOWN
&&
MBAERThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 7:11 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee, Etowah | 49 min |
| May 1, 7:41 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cherokee, Cleburne, Etowah | 49 min |
| May 2, 2:28 PM CDT | Tornado Warning | BMX | Lamar, Marion | 47 min |
| May 2, 3:08 PM CDT | Tornado Warning | BMX | Lamar, Marion | 40 min |
| May 2, 3:38 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Marion | 52 min |
| May 2, 3:47 PM CDT | Severe Thunderstorm Warning | BMX | Marion, Winston | 43 min |
| May 2, 4:12 PM CDT | Tornado Warning | BMX | Marion, Winston | 30 min |
| May 2, 4:20 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar | 55 min |
| May 2, 5:02 PM CDT | Tornado Warning | BMX | Lamar | 28 min |
| May 2, 5:17 PM CDT | Tornado Warning | BMX | Fayette | 58 min |
| May 2, 5:23 PM CDT | Tornado Warning | BMX | Fayette, Lamar | 67 min |
| May 2, 5:33 PM CDT | Severe Thunderstorm Warning | BMX | Walker, Winston | 42 min |
| May 2, 6:02 PM CDT | Tornado Warning | BMX | Fayette, Tuscaloosa, Walker | 58 min |
| May 2, 6:51 PM CDT | Tornado Warning | BMX | Fayette, Tuscaloosa, Walker | 54 min |
Nearby
Tornado Warnings in Alabama, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.